Alert archive / Puerto Rico / Rip Current Statements in 2019

Rip Current Statement 29, NWS JSJ

May 27, 2019

NWS JSJ issued this rip current statement at May 27, 2019, 3:05 AM CDT. It took effect at May 27, 2019, 5:00 PM CDT. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
May 27, 2019, 3:05 AM CDT (08:05 UTC)
In effect from
May 27, 2019, 5:00 PM CDT
Expired
May 29, 2019, 2:35 AM CDT
In force
34 hr
Issued by
NWS JSJ

The text

As transmitted.

288 
WHCA42 TJSJ 270805
CFWSJU

COASTAL HAZARD MESSAGE
National Weather Service San Juan PR
405 AM AST Mon May 27 2019

Northerly swell will increase the surf height and will cause 
a high risk of rip currents for some of the local beaches 
starting this evening.

PRZ001-002-005-008-010-012-VIZ001-271615-
/O.NEW.TJSJ.RP.S.0029.190527T2200Z-190528T2200Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
Mayaguez and Vicinity-Culebra-
St.Thomas...St. John...and Adjacent Islands-
405 AM AST Mon May 27 2019

...HIGH RIP CURRENT RISK IN EFFECT FROM THIS EVENING THROUGH
TUESDAY AFTERNOON...

The National Weather Service in SAN JUAN has issued a High Rip
Current Risk, which is in effect from this evening through
Tuesday afternoon. 

* LOCATION...Beaches from northwest to northeast Puerto Rico and 
  north facing beaches in Culebra and Saint Thomas.

* TIMING...From this evening through at least Tuesday evening.

* IMPACTS...Strong currents that can carry even the strongest of 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
6 follow-up statements
211 
WHCA42 TJSJ 271427
CFWSJU

COASTAL HAZARD MESSAGE
National Weather Service San Juan PR
1027 AM AST Mon May 27 2019

PRZ001-002-005-008-010-012-VIZ001-272230-
/O.CON.TJSJ.RP.S.0029.190527T2200Z-190528T2200Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
Mayaguez and Vicinity-Culebra-
St.Thomas...St. John...and Adjacent Islands-
1027 AM AST Mon May 27 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 PM AST THIS
EVENING THROUGH TUESDAY AFTERNOON...

* LOCATION...Beaches from northwest to northeast Puerto Rico and 
  north facing beaches in Culebra and Saint Thomas. 

* TIMING...From this evening through at least Tuesday evening.

* IMPACTS...Strong currents that can carry even the strongest of 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
175 
WHCA42 TJSJ 272010
CFWSJU

COASTAL HAZARD MESSAGE
National Weather Service San Juan PR
410 PM AST Mon May 27 2019

PRZ001-002-005-008-010-012-VIZ001-281000-
/O.CON.TJSJ.RP.S.0029.190527T2200Z-190528T2200Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
Mayaguez and Vicinity-Culebra-
St.Thomas...St. John...and Adjacent Islands-
410 PM AST Mon May 27 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH TUESDAY
AFTERNOON...

* LOCATION...Beaches from northwest to northeast Puerto Rico and 
  north facing beaches in Culebra and Saint Thomas. 

* TIMING...From this evening through at least Tuesday evening.

* IMPACTS...Strong currents that can carry even the strongest of 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
416 
WHCA42 TJSJ 280756
CFWSJU

COASTAL HAZARD MESSAGE
National Weather Service San Juan PR
356 AM AST Tue May 28 2019

PRZ001-002-005-008-010-012-282200-
/O.EXT.TJSJ.RP.S.0029.000000T0000Z-190529T1000Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
Mayaguez and Vicinity-Culebra-
356 AM AST Tue May 28 2019

...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...Beaches from northwest to northeast Puerto Rico and
  north facing beaches in Culebra. 

* TIMING...Through late tonight.

* IMPACTS...Strong currents that can carry even the strongest of 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

VIZ001-282200-
/O.CON.TJSJ.RP.S.0029.000000T0000Z-190528T2200Z/
St.Thomas...St. John...and Adjacent Islands-
356 AM AST Tue May 28 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* LOCATION...North facing beaches in Saint Thomas. 

* TIMING...Through this afternoon.

* IMPACTS...Strong currents that can carry even the strongest of 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
587 
WHCA42 TJSJ 281505
CFWSJU

COASTAL HAZARD MESSAGE
National Weather Service San Juan PR
1105 AM AST Tue May 28 2019

PRZ001-002-005-008-010-012-282315-
/O.CON.TJSJ.RP.S.0029.000000T0000Z-190529T1000Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
Mayaguez and Vicinity-Culebra-
1105 AM AST Tue May 28 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...Beaches from northwest to northeast Puerto Rico and 
  north facing beaches in Culebra. 

* TIMING...Through late tonight.

* IMPACTS...Strong currents that can carry even the strongest of 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

VIZ001-282200-
/O.CON.TJSJ.RP.S.0029.000000T0000Z-190528T2200Z/
St.Thomas...St. John...and Adjacent Islands-
1105 AM AST Tue May 28 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* LOCATION...North facing beaches in Saint Thomas.

* TIMING...Through this afternoon.

* IMPACTS...Strong currents that can carry even the strongest of 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
886 
WHCA42 TJSJ 282054
CFWSJU

COASTAL HAZARD MESSAGE
National Weather Service San Juan PR
454 PM AST Tue May 28 2019

PRZ001-002-005-008-010-012-291000-
/O.CON.TJSJ.RP.S.0029.000000T0000Z-190529T1000Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
Mayaguez and Vicinity-Culebra-
454 PM AST Tue May 28 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...Beaches from northwest to northeast Puerto Rico and 
  north facing beaches in Culebra. 

* TIMING...Through late tonight.

* IMPACTS...Strong currents that can carry even the strongest of 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

VIZ001-282200-
/O.CON.TJSJ.RP.S.0029.000000T0000Z-190528T2200Z/
St.Thomas...St. John...and Adjacent Islands-
454 PM AST Tue May 28 2019

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 PM AST THIS
EVENING...

* LOCATION...North facing beaches in Saint Thomas.

* TIMING...Through this afternoon.

* IMPACTS...Strong currents that can carry even the strongest of 
  swimmers out to sea. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

There is a high risk of rip currents.

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
102 
WHCA42 TJSJ 290735
CFWSJU

COASTAL HAZARD MESSAGE
National Weather Service San Juan PR
335 AM AST Wed May 29 2019

PRZ001-002-005-008-010-012-290845-
/O.CAN.TJSJ.RP.S.0029.000000T0000Z-190529T1000Z/
San Juan and Vicinity-Northeast-North Central-Northwest-
Mayaguez and Vicinity-Culebra-
335 AM AST Wed May 29 2019

...HIGH RIP CURRENT RISK IS CANCELLED...

The National Weather Service in SAN JUAN has cancelled the High
Rip Current Risk. 

The northerly swell is subsiding, and now there is a moderate risk
of rip currents. 

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this rip current statement went out at May 26, 8:04 PM CDT, 7 hours 1 minute earlier.

Area forecast discussion, May 26, 8:04 PM CDT, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
904 PM AST Sun May 26 2019

.UPDATE...Showers and thunderstorms affected interior and western
portions of Puerto Rico during the afternoon hours with rainfall
accumulations ranging between 1 to 3 inches. Additional showers
affected the San Juan metro area, where 1 to 2 inches of rain were
observed across portions of Carolina, San Juan, and Trujillo Alto.
Scattered showers continue to affect portions of north-central,
northwest, and southwest Puerto Rico as of this writing and should
gradually dissipate during the next couple of hours. Latest TJSJ
sounding shows moisture on the increase with a precipitable of
1.99 inches. Latest model guidance indicates deep tropical
moisture moving across the area during the next couple days with
precipitable water values expected to range between 2.0 and 2.2
inches. Therefore, the potential is there for heavy rainfall
activity to develop across interior, western, and northwest Puerto
Rico during the afternoon hours as the moisture will combine with
daytime heating and local effects. Additional showers are also
likely across the San Juan metro area and eastern portions of
Puerto Rico. Therefore, the potential will exist for urban and
small stream flooding as well as rapid river rises and mudslides
in areas of steep terrain, especially across interior and western
Puerto Rico where the soils are saturated. Across the USVI,
isolated to scattered showers are possible at times, however,
significant rainfall activity is not expected at this time.

&&

.AVIATION...Mainly VFR conditions should prevail across the local
terminals through 27/16z. SHRA and TS are expected across interior
and western PR between 27/16z and 27/23z, possibly affecting TJMZ
and TJBQ terminals. MVFR to possibly IFR conditions are possible,
especially if the activity moves over the terminals. Winds are
expected to be light and variable overnight, increasing to 10 to
15 knots from the ESE TO SE with sea breeze variations after
27/14z.

&&

.MARINE...Seas up to 5 feet will continue through Monday afternoon
across the regional waters. Then by Monday night, as a northerly
swell affects the Atlantic waters and local passages, seas will
increase up to 6 feet. Moderate risk of rip currents continues for
the northern beaches of PR, Culebra, Vieques, and Saint Thomas
through Monday.

&&

.PREV DISCUSSION... /issued 510 PM AST Sun May 26 2019/

SYNOPSIS...A light to moderate east to east-southeast wind flow
will prevail for the rest of the workweek. An easterly
perturbation will bring an increase in moisture at least until
Tuesday, increasing shower and thunderstorm activity, mainly
across the interior and western sections of PR. A mid to upper
level trough will arrive by midweek, increasing instability and
upper level support for additional thunderstorm development across
the region. A drier air mass will move over the area by the end
of the week.

SHORT TERM...Today through Tuesday...

Locally numerous showers with isolated thunderstorms across
portions of the interior and western PR should diminish after
sunset. Between 1-3 inches of rain was estimated since noon today
across these areas and up to 2 inches over portions Carolina, San
Juan and Trujillo Alto. Scattered showers were observed from
streamers off the USVI and an isolated thunderstorm developed
just northwest of St. Croix. However, rainfall over land areas
across the USVI was minimal. Passing showers will gradually
increase tonight through Monday morning across the USVI and
eastern coastal sections of PR.

A weak easterly perturbation across the eastern Caribbean will
increase the available low level moisture and promote light to
moderate east to southeast winds through the short term period.
This will aid in the development of locally induced afternoon
showers and thunderstorms across portions of the interior and
west/northwest PR as well over the San Juan metro area.
Therefore, the potential for urban and small stream flooding will
remain high each day. Across the USVI, scattered showers are
possible each day and similar to today, a brief thunderstorm or
two could develop off the western coastal waters of the islands.

LONG TERM...Wednesday through Sunday.../From Prev discussion/

A wetter and unsettled weather pattern is expected during the
long-term forecast period, but recent model guidance suggests
that this pattern will hold only on Wednesday and Thursday. This
will be the result of high moisture content across the region with
PW model estimated values ranging between 2.15 inches on
Wednesday morning to 1.93 inches on Thursday afternoon. In
addition, a series of southeasterly propagating mid to upper level
short-wave troughs will promote favorable upper level conditions--
a divergence pattern and increased instability aloft--during this
period. If models forecast unfolds, which so far they have been
fairly consistent, these conditions will support enhanced shower
and thunderstorms development while maintaining an elevated
potential for urban and small stream flooding across the local
islands.

A more seasonal weather pattern with overnight and morning
showers streaming over the waters into eastern Puerto Rico and the
U.S. Virgin Islands, followed by locally induced afternoon
convection along the interior and western Puerto Rico is expected
to return on Friday and continue through the weekend.

AVIATION...VFR conds durg entire prd except for isold SHRA ovr
regional waters and en route btw islands. Few tops nr FL240.
Aftn SHRA/Isold TSRA mainly ovr ctrl and W PR and vcty
TJSJ/TJMZ/TJBQ/TJNR til 26/22Z. Sfc wnds fm E 10-15 kts w/sea breeze
variations and ocnl hir gusts...bcmg LGT/VRB aft 25/23z. No Sig
operational wx impacts attm.

MARINE...Seas from 3 to 5 feet are expected to continue until early
Monday. Then, by Monday evening, a northerly swell will increase
seas up to 6 feet across the Atlantic waters and local passages.
There is a moderate risk of rip currents for the northern coast of
Puerto Rico, including Vieques and Culebra and for the northern
coast of St. Thomas. The risk will increase to high for Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  88  76  87 /  40  40  30  50
STT  78  86  77  86 /  30  30  20  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...GL
LONG TERM....GL
Hazardous weather outlook, May 26, 4:11 AM CDT, 22 hours 54 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
439 AM AST domingo 26 de mayo de 2019

AMZ710>745-PRZ001>013-271000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior- Norte Central-Interior Central-Ponce y Vecindad-
Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-
Vieques-Aguas cercanas y mar afuera del Atlantico y Caribe-
439 AM AST domingo 26 de mayo de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvia fuerte y
vientos en rafagas de corta duracion a traves de sectores del
centro, norte central, oeste y noroeste de Puerto Rico, por lo que
pudieran causar fuertes rafagas.

.Inundaciones...Fuertes lluvias pudieran causar inundaciones urbanas
y de riachuelos.

.Corrientes marinas...Existe un riesgo moderado de corrientes
marinas para las playas del noroeste hasta el noreste de Puerto
Rico, asi como las playas del norte de Vieques y Culebra.

.Dia dos a siete...lunes a sabado

Se esperan aguaceros y tronadas cada tarde por los proximos dias.
Por lo menos se pueden esperar inundaciones urbanas y de riachuelos
en horas de la tarde cada dia. Se espera riesgo moderado de
corrientes marinas para los proximos dias, pero un riesgo alto de
corrientes marinas es posible para el martes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar inundaciones
y corrientes marinas al Servicio Nacional de Meteorologia en San
Juan.

AMZ715-725-VIZ001-002-271000-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
439 AM AST domingo 26 de mayo de 2019

Esta perspectiva sobre las condiciones del tiempo peligrosas es para
las Islas Virgenes Americanas y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta Noche

.Corrientes marinas... Existe riesgo moderado de corrientes marinas
para las playas del norte de San Thomas.

.Dia dos a siete...lunes a sabado

Riesgo moderado de corrientes marinas es posible para las playas del
norte de San Thomas para los proximos dias. Riesgo alto de
corrientes marinas es posible para el martes.

.Comunicado sobre informacion reportada por observadores...

Informacion reportada por observadores no sera necesaria.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:23 PM CDTAreal Flood AdvisoryJSJ2 hr
May 27, 7:57 AM CDTAreal Flood AdvisoryJSJ4 hr
May 27, 10:50 AM CDTAreal Flood AdvisoryJSJ115 min
May 27, 11:20 AM CDTAreal Flood AdvisoryJSJ3 hr
May 27, 11:43 AM CDTAreal Flood AdvisoryJSJ6 hr
May 27, 11:47 AM CDTAreal Flood AdvisoryJSJ3 hr
May 27, 12:28 PM CDTAreal Flood AdvisoryJSJ2 hr
May 27, 12:59 PM CDTAreal Flood AdvisoryJSJ3 hr
May 27, 1:04 PM CDTAreal Flood AdvisoryJSJ3 hr
May 27, 1:33 PM CDTAreal Flood AdvisoryJSJ3 hr
May 27, 1:37 PM CDTAreal Flood AdvisoryJSJ3 hr
May 27, 4:03 PM CDTAreal Flood AdvisoryJSJ117 min
May 27, 8:37 AM CDTAreal Flood AdvisoryJSJ113 min

Nearby

Rip Current Statements in Puerto Rico, 2019Rip Current Statements in U.S. Virgin Islands, 2019Every rip current statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.